News, Culture & Society

Southampton woman died after she inhaled too much laughing gas which she used to manage chronic pain

Mother, 46, died from inhaling too much ‘hippy crack’ after she ordered 100 laughing gas canisters at a time to ease her chronic pain and diabetes, inquest hears

  • Sarah Dudley was trying to ease complex regional pain syndrome symptoms 
  • She took ‘excessive volume of nitrous oxide gas’ and was discovered dead at her Southampton home 
  • Carers were concerned about her use of laughing gas weeks before her death

A housebound woman who suffered with severe chronic pain turned to laughing gas to cope and died at home after inhaling too much, an inquest heard.

Sarah Dudley ordered batches of 100 capsules of nitrous oxide at a time to ease her complex regional pain syndrome (CPRS) and diabetes which left her unable to leave her home.

An inquest heard the 46-year-old turned to nitrous oxide, known as ‘Hippy Crack’ to casual users, to numb the pain.

Sarah Dudley ordered batches of 100 capsules of nitrous oxide at a time to ease her complex regional pain syndrome and diabetes (stock image)

Her son, Iain Dudley, told Winchester Coroners Court, Hants, she had the huge batches of laughing gas delivered to her home in Southampton.

It was heard carers who attended Ms Dudley’s home raised concerns about her use of laughing gas weeks before her death.

Tragically, the inquest was told she had inhaled an ‘excessive volume of nitrous oxide gas’ and was discovered dead at her home on February 15 this year. 

Coroner Grahame Short recorded a conclusion of death by misadventure.

Ms Dudley inhaled 'excessive volume of nitrous oxide gas' and was discovered dead at her home on February 15 this year, the inquest was told

Ms Dudley inhaled ‘excessive volume of nitrous oxide gas’ and was discovered dead at her home on February 15 this year, the inquest was told

Speaking after the inquest Ms Dudley’s brother, also named Iain, said: ‘She was a very kind person, she was running a support group for people with CPRS, a world wide thing. 

‘She was always doing something for other people.’

CPRS is a condition in which people feel intense pain constantly.

Although not much is known about it, the condition is most commonly brought on by an injury but the pain is much worse and lasts longer than it should.

Sometimes, the affected area is so painful that even a slight touch can cause searing, debilitating pain.

What is Nitrous Oxide and is it illegal? 

Nitrous Oxide has been nicknamed ‘laughing gas’ due to the euphoric and relaxed feeling people who inhale it can sometimes feel.

The substance is normally bought in pressured canisters, commonly transferred to a container, e.g. a balloon, from which the gas is inhaled. 

Laughing gas was made illegal as part of the ‘legal highs’ legislation in 2016 but it is still widely available because it’s used by chefs to make whipped cream. 

But Britain’s top nurses warn that this law is not enough to deter those inhaling it. 

‘The law is very clearly not working,’ said the Royal College of Nursing’s mental health lead, Catherine Gamble.

‘Better public information, especially aimed at festival goers and young people, about the risks would help people stay safe and reduce the burden on nursing professionals.’ 

The effects of nitrous oxide vary depending on how much has been inhaled but they include:

• Feelings of euphoria, relaxation and calmness.

• Dizziness, difficulty in thinking straight and fits of giggles/laughter.

• Sound distortions or even hallucinations.

• In some people, a headache can be an unwanted immediate effect.

Risks include:

• Unconsciousness or death from lack of oxygen. This occurs when the available oxygen for breathing is effectively pushed out by the nitrous oxide. 

• Over a longer period users may end up with a vitamin B12 deficiency which can cause nerve damage in the hands and feet, or problems with their immune system because the chemical can prevent white blood cells forming properly.

• The high the drug gives can lead to hallucinations and dizziness, which raise someone’s risk of an accident.

 

Read more at DailyMail.co.uk